CV controversy of ADHD medication use in children and adolescents
ADHD affects approximately 11% of school-aged children every year, and this rate continues to rise annually. The primary treatment modality includes amphetamines and methylphenidate, with 82.5% of children being prescribed medication. Although these stimulant therapies have a clinical response rate of 65% to 75%, they are not without risk. Common adverse effects from stimulants include CV effects, psychiatric effects, motor tics, appetite and growth suppression, diversion and misuse.
Some of the potential cardiac risks include increased heart rate, increased BP, arrhythmias and even sudden cardiac death. Sudden death may occur in patients with preexisting structural cardiac abnormalities, cardiomyopathies, serious heart rhythm abnormalities, CAD and other serious cardiac problems. According to the American Heart Association, 36,000 babies are born with congenital heart disease every year; approximately 15% of them do not live past their 18th birthday. Although studies have supported short-term risks, there are limited long-term data regarding the safety of stimulants in children and adolescents with underlying heart disease.
Heart rate and BP
Several studies have demonstrated the long-term effects of stimulants, such as amphetamines, lisdexamfetamine (Vyvanse, Shire) and methylphenidate, on heart rate and BP in children and adolescents.
Amphetamines exert their sympathomimetic activity by promotion of norepinephrine and dopamine release from presynaptic nerve terminals, which allows the activation of alpha- and beta-receptors, thus increasing systemic vascular resistance and heart rate. Richard Donner, MD, and colleagues conducted a 17-week prospective study examining amphetamines’ CV effect in children aged 6 to 12 years. They demonstrated a statistically significant increase in mean heart rate and BP compared with baseline (Table).
A similar study with amphetamines conducted by Timothy E. Wilens, MD, and colleagues demonstrated a significant increase in mean BP and heart rate (Table) in adolescents aged 13 to 17 years.
With the use of stimulants, increased heart rate and BP is a known and common side effect, which is typically considered benign in the otherwise healthy population, but can be potentially detrimental in patients with preexisting underlying CVD.
ECG changes and arrhythmias
Stimulant use is associated with slowing of cardiac repolarization, which is clinically evaluated by prolonged QT interval. QT prolongation puts patients at risk for the development of cardiac arrhythmias such as torsades de pointes and ventricular tachyarrhythmias. Congenital QT prolongation increases the risk for sudden cardiac death alone, but the addition of stimulants to this population can have deadly effects. The release of norepinephrine from presynaptic nerve terminals by stimulant medications activates beta-receptors, which increases the release of potassium and decreases the release of cyclic adenosine monophosphate, all of which increase the patient’s arrhythmia potential.
Ju-Young Shin, PhD, and colleagues examined the CV effects of children treated with methylphenidate and found an increased risk for arrhythmias, especially 1 to 3 days after initiation of therapy (Table). The risk for arrhythmias was highest in children with congenital heart disease. Prolongation of QTc interval as assessed by Bazett’s formula has been reported to be increased up to 7 milliseconds with the treatment of methylphenidate (P < .001).
Sudden cardiac death
Patients with structural heart disease are at an increased risk for sudden cardiac death at baseline. According to the AHA, sudden cardiac death occurs when individuals experience cardiac arrest and are not treated with proper resuscitation therapy. Cardiac arrest can be precipitated by MI, cardiac tamponade, pericardial effusion and pulmonary embolism, among other causes.
An investigation by the FDA between 1992 and 2004 found the rate of cardiac death among children with ADHD treated with stimulants to be 0.2 per 100,000 patients per year for methylphenidate and 0.3 per 100,000 patients per year for amphetamine (Table). In a case series published by Raul R. Silva, MD, and colleagues, 28 cases of pediatric sudden cardiac death occurred with therapeutic treatment with methylphenidate or amphetamine. Of the 28 cases, 12 patients had an underlying structural heart disease (Table). These cases were reported to the FDA’s Adverse Event Reporting System between 1992 and February 2005. Although this is a rare adverse effect in patients without underlying CVD, it may be life-threatening in patients with undiagnosed structural heart disease.
To treat or not to treat?
Despite stimulants’ well-established efficacy and known adverse effect profiles, concerns of the increased risk for CVD effects remains an item of contention. ADHD medications are relatively benign for otherwise healthy populations, but can be life-threatening in those with underlying cardiac risks.
Currently, the American Academy of Pediatrics’ guidelines for the treatment of ADD and ADHD do not recommend CV screening before initiation of stimulant therapy because baseline screening, including ECGs, may not always be readily available or cost-effective. However, the AHA recommends conducting a thorough screening for risk factors for cardiac adverse effects, in addition to an ECG assessment, before initiation of stimulant therapy. The Canadian Paediatric Society recommends a psychoeducation plan first, combined with other nonpharmacological interventions. If stimulants are initiated, the Canadian Paediatric Society does not recommend performing routine ECG screenings, but utilizing a careful history and physical examination to assess risk factors before the initiation of stimulants.
We do not currently have enough data to recommend the use of one stimulant over another in terms of CV risk. Each individual patients’ risks vs. benefit must be taken into consideration before the initiation of ADHD treatment with stimulant medications (Figure). In addition, more long-term safety trials need to be conducted regarding the CV risks of stimulants, specifically in children and adolescents with underlying heart disease.
- American Academy of Pediatrics/American Heart Association. J Dev Behav Pediatr. 2008;doi:10.1097/DBP.0b013e31318185dc14.
- Canadian ADHD Resource Alliance (CADDRA): Canadian ADHD Practice Guidelines, Fourth Edition. www.caddra.ca/wp-content/uploads/CADDRA-Guidelines-4th-Edition_-Feb2018.pdf. Accessed Oct. 3, 2019.
- Donner R, et al. Biol Psychiatry. 2007;doi:10.1016/j.biopsych.2006.05.002.
- Gray JA, et al. Introduction to the Pharmacology of CNS Drugs. In: Katzung BG, eds. Basic & Clinical Pharmacology, 14th edition. New York, NY: McGraw-Hill.
- Heart.org. The Impact of Congenital Heart Defects. www.heart.org/en/health-topics/congenital-heart-defects/the-impact-of-congenital-heart-defects#.Wg4PVVWnHb0. Accessed Oct. 3, 2019.
- Hennissen L, et al. CNS Drugs. 2017;doi:10.1007/s40263-017-0410-7.
- Liang EF, et al. Int J Environ Res Public Health. 2018;doi:10.3390/ijerph15081789.
- Liu H, et al. Eur Child Adolesc Psychiatry. 2018;doi:10.1007/s00787-018-1217-x.
- Mullen S. In: Chavez B, Ehret MJ, Haight RJ, eds. 2016-2017 Psychiatric Pharmacotherapy Review. 2016:7.
- Pliszka SR. Neuropsycol Rev. 2007;doi:10.1007/s11065-006-9017-3.
- Shin JY, et al. BMJ. 2016;doi:10.1136/bmj.i2550.
- Silva RR, et al. Clin Pediatr (Phila). 2010;doi:10.1177/0009922810368289.
- Villalaba L, et al. Follow-up review of AERS search identifying cases of sudden death occurring with drugs used for the treatment of attention deficit hyperactivity disorder (ADHD). 2006.
- For more information:
- Sarah Mehringer, PharmD, BCPS, BCCP, is a clinical pharmacy specialist at Vanderbilt University Medical Center.
- Myaa Lightfoot, PharmD, is a neurology clinical pharmacist at Cleveland Clinic.
- Katie Liveoak, PharmD, BCPP, is the residency program director at TriStar Centennial Medical Center in Nashville, Tennessee, and assistant professor in the department of clinical pharmacy at the University of Tennessee Health Science Center.
- Jonathan Bain, PharmD, BCCCP, BCPS (AQ Cardiology), is owner of Rx Compound Centre Pharmacy in Columbia, Tennessee.
- Sarah A. Spinler, PharmD, FCCP, FAHA, FASHP, AACC, BCPS (AQ Cardiology), is the Cardiology Today Pharmacology Consult column editor. She is professor and chair of the department of pharmacy practice, School of Pharmacy and Pharmaceutical Sciences, Binghamton University. She can be reached at email@example.com.
Disclosures: The authors report no relevant financial disclosures.